Statins side effects: Constipation, diarrhoea, indigestion or farting could be symptoms

0

Statins are recommended for all people with known heart disease, people with very high LDL cholesterol, and middle-aged adults with type 2 diabetes. Statins are also advised for people with no prior heart problems but who have a 7.5 percent or higher risk for heart attack or stroke in the next 10 years. As with most drugs, taking statins can cause side effects and if you suffer with any of these four gastrointestinal symptoms you should speak to your GP.

In a study published in the American College of Cardiology, statin side effects were investigated. https://www.acc.org/latest-in-cardiology/articles/2015/08/11/09/16/statin-intolerance-not-a-myth

The study noted: “Statins are one of the most commonly prescribed drugs.

“They are generally well tolerated and prevent cardiovascular events.

“However, as with all drugs, they can have adverse effects.”

The study found side effects associated with the gastrointestinal tract include constipation, diarrhoea, dyspepsia, flatulence heartburn, nausea and vomiting.

“In elderly patients, who are at a higher risk of statin intolerance, treatment should be started as clinically appropriate, especially if the benefits of cardiovascular disease prevention outweigh potential risks,” it added.

It is worth stopping your statin for a couple of weeks to see if the symptoms disappear – it is possible that there is another cause for your symptoms, said Dr Sarah Jarvis.

She continued: “If they do, speak to your doctor about the options above.

“Anyone who gets very severe muscle aches and weakness should see their doctor urgently – there is a very rare but potentially very serious side effect of statins called rhabdomyolysis.”

FOLLOW US ON GOOGLE NEWS

Source